Georgia, 2022

Hail in Georgia, April 17, 2022

April 17, 2022 · NWS CHS · 5 events in 2 counties and zones

A series of upper-level disturbances shifting over a moderately unstable environment near a weak surface boundary led to thunderstorms capable of producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A series of upper-level disturbances shifting over a moderately unstable environment near a weak surface boundary led to thunderstorms capable of producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 17, 5:03 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 17, 5:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
603 PM EDT Sun Apr 17 2022

.SYNOPSIS...
A series of upper disturbances will affect the area tonight
through Monday. High pressure will then build into the area
through next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The forecast is right on track. Scattered convection will
continue for a tad longer as a well defined sea breeze moves
into the far western zones. An update to hour temperatures and
dewpoints is needed to reflect this slightly quicker sea breeze
progression. Some guidance suggests the corridor of greatest
forcing and convection overnight could occur about 1-2 hours
earlier than is currently expected. This trend will be monitored
and adjustments made for the late evening update, if needed. It
still looks like much of the area will receive some needed
rainfall overnight.

High impact weather potential: Minimal. A low end chance for
stronger storms through tonight.

Pattern Synopsis/Forecast: Overall zonal flow is across the Deep
South/SE states, tucked underneath sharper ridging across the Great
Lakes. Deeper moisture plume and wavy/convectively contaminated
boundary is draped across the southern Gulf Coast states and into
the Atlantic in the vicinity of Savannah. Instability has climbed to
500-1500 J/kg as anticipated, with the higher amount along the coast
south of Savannah (KSAV has hit at least 86F). Combination of a
developing E/NE flow and the sea breeze has kicked off isolated to
scattered showers along the coast, particularly the SC coast, with a
few lightning strikes noted.

Upstream, convective complex and likely embedded MCV is passing
through SE Alabama into SW Georgia, riding the moisture/instability
gradient. Some addition convection has developed within the
Florida panhandle along the sea breeze there, as well as
northern Florida near JAX.

Upper level pattern is forecast to amplify tonight with a lower
amplitude neg tilted trough axis swinging into our area by early
Monday. This will drive an area of low pressure development over the
Gulf Coast states which will swing up through the SE CONUS on
Monday.

Tonight: First off, ongoing sea breeze convection will need to
run it's course over over the next several hours. Although most
convection has been along the coast, suspect that some
additional convection will "unzip" inland and the sea breeze
propagates westward. Thus, I will carry isolated to scattered
pops into the evening hours.

Meanwhile, upstream convection moving into SW Georgia will
edging into the far W/SW counties by early evening, potentially
interacting with ongoing convection over northern Florida.
Latest high-res CAM guidance suggests further upscale growth of
convection across that area, aided by the approaching short-wave
trough later on...that spreads up through the CWA later this
evening and through the overnight hours. Categorical PoPs are
warranted for the entire CWA.

Severe threat: With loss of heating, overall instability will
drop off into the marginal side of things (under 1K J/Kg) and
become increasing elevated. Further, with strong surface high
pressure developing to our N/NE, some hint of the cold/more
stable wedge pressing into our area overnight, further
increasing stability. I think there will be thunderstorms,
particularly across our GA counties, but the overall severe
threat will remain low. That said, with pwat values up around
1.5 inches, locally heavy rainfall will be possible, especially
if convection manages to repeatedly impact the same area.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
The main shortwave will be pushing offshore by midday Monday,
quickly ending the precipitation from the west. Most areas
should be dry by early to mid afternoon, however wrap around
moisture will likely maintain mostly cloudy skies over southern
SC through much of the afternoon. Cold advection and clouds will
keep highs only in the upper 60s to lower 70s over northern
areas. Meanwhile, ample afternoon sunshine and a WSW BL flow
will allow temps in southeast GA to push into the upper 70s to
lower 80s. Far southern zones could actually top out in the
middle 80s.

Cool and dry high pressure will expand over the area Monday
night through Wednesday. Low temps both nights will be in the
40s away from the coast while highs will be in the low to mid
70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
An expansive ridge will maintain dry conditions while high
pressure building off the coast will bring about a warming
trend. Highs will warm well into the 80s by next weekend.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Widespread showers/tstms will impact the terminals tonight
brining a mixture of MVFR and IFR conditions. Activity looks to
reach KSAV by mid-evening then spreads into KCHS and KJZI by
late evening. Rain will persist for several hours before
becoming a bit more showery early Monday. The risk for more
widespread IFR could develop at KSAV by early Monday as the
more concentrated rains exit the terminal. Most of the
convection will be over at all terminals by mid-morning with VFR
prevailing during the afternoon.

Extended Aviation Outlook: MVFR ceilings could continue at the
SC terminals until late Monday afternoon. Otherwise, VFR.

&&

.MARINE...
Tonight: High pressure will build north of the region tonight
turning the flow into the NE/E, with a locally tightening
pressure gradient developing especially across the Charleston
County waters. Winds will increase further this evening and
overnight thanks to the pinched gradient, with gusts up to 25
knots in the Charleston County waters and a Small Craft Advisory
is in effect starting at 8 pm. Seas will increase in response
to the winds across the South Carolina waters, and will be up to
6 ft after midnight where the advisory is in effect.

Monday through Friday: Seas will remain elevated over the
Charleston nearshore waters on Monday following the passage of a
low pressure system. We extended the Small Craft Advisory for
this zone until 22Z Monday. High pressure will build in starting
Tuesday and will persist through the end of the week. Winds
will remain somewhat elevated, although are forecast to remain
below advisory criteria. Seas should average 3 to 5 feet.

Rip Currents: A combination of elevated winds and seas and
astronomical influences will result in a Moderate Risk of rip
currents Monday along the Charleston County coastline.

&&

.TIDES/COASTAL FLOODING...
For the upcoming evening high tide (~930pm), the astronomical
tide is 6.43 ft MLLW at Charleston Harbor and 8.31 ft MLLW at
Fort Pulaski. We would need just over 0.5 ft of departure at
Charleston Harbor and over 1 ft of departure at Fort Pulaski to
reach the minor coastal flood threshold. This afternoon, winds
along the coast will begin to strengthen from the northeast and
east which should produce increasing tidal departures, beginning
around the time of the afternoon low tide. The best conditions
and likely the largest tidal departures will occur at Charleston
Harbor where winds will increase the most through the evening
high tide. Therefore, it is quite plausible that Charleston will
make a run for moderate coastal flooding (7.5 ft MLLW). At Fort
Pulaski, departures will increase but should be less. Therefore,
Fort Pulaski will likely fall short of its minor threshold.
With this in mind, a Coastal Flood Advisory has been issued for
coastal Charleston county.

Due to the lingering effects of the full moon and the perigee
on 4/19, astronomical tide values will peak near 6.5 ft Monday
evening. Wind don't look particularly ideal for producing large
tidal departures, so only minor coastal flooding will be
possible around the Charleston area through the early part of
the week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Coastal Flood Advisory until 11 PM EDT this evening for SCZ049-
     050.
MARINE...Small Craft Advisory until 6 PM EDT Monday for AMZ350.

&&
Hazardous weather outlook, Apr 17, 3:17 PM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
417 PM EDT Sun Apr 17 2022

SCZ049-182030-
Coastal Colleton-
417 PM EDT Sun Apr 17 2022

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Coastal Flooding: Minor coastal flooding will be possible with the
evening high tides Monday and Tuesday. A Coastal Flood Advisory
could be needed.

Rip Currents: Due to the combination of elevated winds and seas, and
lingering astronomical influences, an enhanced risk of rip currents
will persist through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-182030-
Charleston-
417 PM EDT Sun Apr 17 2022

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor coastal flooding will be possible with the
evening high tides Monday and Tuesday. A Coastal Flood Advisory
could be needed.

Rip Currents: Due to the combination of elevated winds and seas, and
lingering astronomical influences, an enhanced risk of rip currents
will persist through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-182030-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
417 PM EDT Sun Apr 17 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rip Currents: Due to the combination of elevated winds and seas, and
lingering astronomical influences, an enhanced risk of rip currents
will persist through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
182030-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
417 PM EDT Sun Apr 17 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-182030-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
417 PM EDT Sun Apr 17 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Apr 17, 5:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
625 PM EDT Sun Apr 17 2022

SCZ042-047-172245-
Inland Jasper-Hampton-
625 PM EDT Sun Apr 17 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...

At 625 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Grays, or 12 miles west of Yemassee, moving
northeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Furman, Early Branch, Gillisonville and Grays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3259 8100 3263 8119 3279 8117 3276 8090
TIME...MOT...LOC 2225Z 208DEG 8KT 3265 8107

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Apr 17, 5:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
646 PM EDT Sun Apr 17 2022

GAZ137-140-172300-
Inland McIntosh-Long-
646 PM EDT Sun Apr 17 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...

At 646 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Townsend, or near Tibet, moving north at 10
mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Tibet, Cox and Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3146 8161 3147 8161 3151 8166 3153 8167
      3154 8166 3155 8170 3158 8170 3159 8171
      3165 8171 3162 8148 3144 8152
TIME...MOT...LOC 2246Z 184DEG 9KT 3153 8162

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Apr 17, 5:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
651 PM EDT Sun Apr 17 2022

GAZ100-172300-
Bulloch-
651 PM EDT Sun Apr 17 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...

At 651 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Portal, or 9 miles northwest of Statesboro.
This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Statesboro, Portal and Hopeulikit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3246 8191 3255 8195 3262 8183 3248 8176
TIME...MOT...LOC 2251Z 239DEG 4KT 3252 8190

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 78 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Bulloch

When
April 17, 6:00 PM EST to 6:01 PM EST
Where
Bulloch County, 2.07 mi S of Hopeulikit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.490, -81.850

A trained spotter reported quarter size hail along Williams Road near the intersection with P.B. Brannen Road.

Hail, Bulloch

When
April 17, 6:00 PM EST to 6:01 PM EST
Where
Bulloch County, 2.15 mi SSW of Hopeulikit
Measured
1 in hail
Reported by
Public
Coordinates
32.490, -81.860

The public shared a video of nickel to quarter size hail near the intersection of Atkins Smith Road and Isaac Akins Road.

Hail, Bulloch

When
April 17, 6:01 PM EST to 6:02 PM EST
Where
Bulloch County, Hopeulikit
Measured
1 in hail
Reported by
Public
Coordinates
32.520, -81.850

The public reported nickel to quarter size hail near the intersection of Highway 80 and Highway 25 in Hopeulikit, Georgia.

Hail, Bulloch

When
April 17, 6:06 PM EST to 6:07 PM EST
Where
Bulloch County, 2.38 mi SSE of Hopeulikit
Measured
1 in hail
Reported by
Public
Coordinates
32.490, -81.830

The public shared a video of nickel to quarter size hail near Colfax Station Road.

Hail, Liberty

When
April 17, 7:25 PM EST to 7:26 PM EST
Where
Liberty County, 0.59 mi W of Fleming
Measured
0.88 in hail
Reported by
Public
Coordinates
31.880, -81.430

The public reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013600, 1013601, 1013602, 1013603, 1013604.